Illinois, 2008Tornado and Hail in Illinois, January 7, 2008
January 7, 2008 · NWS ILX · 10 events in 6 counties and zones
Showers and thunderstorms developed across central Illinois during the afternoon hours of January 7th. The airmass across the region was unseasonably warm and humid, and contributed to several of the thunderstorms becoming severe with one tornado, damaging wind gusts, large hail, and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across central Illinois during the afternoon hours of January 7th. The airmass across the region was unseasonably warm and humid, and contributed to several of the thunderstorms becoming severe with one tornado, damaging wind gusts, large hail, and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 7, 2:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jan 7, 2:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
256 PM CST MON JAN 7 2008
.DISCUSSION...
ISSUED 256 PM CST MON JAN 7 2008
THE STRONG SPRING-LIKE STORM SYSTEM FOR TONIGHT AND TUESDAY IS THE
MAIN CONCERN. THERE IS A POTENTIAL FOR SEVERE STORMS...AND A
TORNADO WATCH IS IN EFFECT UNTIL 03Z. THERE ALSO IS A FLOODING
POTENTIAL WITH 1 TO 2 INCHES OF RAIN POSSIBLE. CONSIDERING A FLOOD
WATCH FOR AREAS NORTHWEST OF A LINE FROM SPI TO CMI. THEN
ATTENTION TURNS TO A SYSTEM FOR THURSDAY AND ANOTHER ON SUNDAY.
OUR CWA REMAINS IN VERY WARM AIR...WITH A SHARP DROP OFF JUST TO
THE NORTHWEST IN IOWA...ON THE OTHER SIDE OF THE STATIONARY
BOUNDARY. A FEW SPOTS ARE CLOSE TO BREAKING THEIR RECORD WARM LOW
FOR TODAY. THOSE SAME LOCATIONS WILL MOST LIKELY BE JUST SHY OF
THE RECORD HIGHS.
SHORT TERM...TONIGHT AND TUESDAY NIGHT.
SHOWERS HAVE DEVELOPED NORTHWEST OF THE ILLINOIS RIVER...CLOSER TO
THE STATIONARY FRONT. WIND SHEAR IS INCREASING ACROSS OUR WESTERN
CWA...AND A FEW THUNDERSTORMS ARE ERUPTING IN THE INSTABILITY
AXIS. THE STRONG BULK SHEAR WILL AID IN PRODUCING SOME ROTATING
THUNDERSTORMS...WHICH WILL INCREASE THE THREAT OF SEVERE WEATHER.
HAIL AND STRAIGHT LINE WINDS WILL BE POSSIBLE IN ADDITION TO A FEW
TORNADOES...PRIMARILY NORTHWEST OF A LINE FROM JACKSONVILLE TO
BLOOMINGTON. THE THREAT WILL SHIFT EASTWARD LATER TONIGHT...AS THE
SURFACE LOW IN NORTHEASTERN NEW MEXICO MOVES QUICKLY UP THE
BOUNDARY TOWARD WESTERN ILLINOIS. ENHANCED MOISTURE CONVERGENCE IS
EXPECTED ALONG WITH AN EROSION OF THE STABLE LOW BOUNDARY LAYER.
SURFACE BASED CONVECTION WILL DEVELOP...INCREASING THE CHANCES FOR
DAMAGING WINDS TO REACH THE GROUND.
THE MODELS HAVE CONVERGED TOWARD A SLIGHTLY SLOWER EASTWARD
MOVEMENT OF THE SYSTEM. THIS APPEARS REASONABLE...BASED ON THE
TIMING AND PATH OF THE NEXT SURFACE LOW...A BIT FARTHER WEST THAN
THE LAST MODEL RUNS. THAT WILL MOST LIKELY KEEP THE HEAVIER RAINS
OUT OF OUR SOUTHEASTERN AREAS UNTIL LATE TONIGHT OR TUESDAY
MORNING. THEREFORE...I PULLED POPS BACK TO LIKELY SOUTH OF I-70
TONIGHT...WITH CATEGORICAL POPS ON TUESDAY. THE HEAVIEST RAINS
APPEAR TO BE TONIGHT...BEFORE THE SURFACE LOW MOVES OVER OUR CWA
ON TUESDAY. TRAINING STORMS WILL BE MOST LIKELY NW OF SPI TO CMI
TONIGHT...AS THE BOUNDARY MAKES ONLY SLOW PROGRESS EASTWARD.
SOME HEAVY RAINS WILL BE POSSIBLE SOUTHEAST OF SPI TO CMI...MAINLY
LATE MORNING AND EARLY AFTERNOON...AS THE LOW PULLS OUT OF
ILLINOIS AND MOVES THE FRONT EASTWARD. HOWEVER...THERE WILL BE
LESS TRAINING OF STORMS FOR A PROLONGED TIME FOR THE
SOUTHEAST...AS THE FRONT WILL BE MAKING STEADY MOVEMENT EASTWARD
BY TUE AFTERNOON.
COLD AIR WILL BEGIN TO WRAP IN ON THE NW SIDE OF THE SYSTEM
TUESDAY EVENING...BUT PRECIP WILL BE SHUTTING DOWN BY THEN...SO
VERY LITTLE IN THE WAY OF MEASURABLE SNOW IS EXPECTED FOR AREAS NW
OF THE ILL RIVER.
LONG TERM...WEDNESDAY THROUGH MONDAY.
A BREAK IN THE ACTION IS EXPECTED FOR WEDNESDAY AS HIGH PRESSURE
MOVES OVER ILLINOIS...AND PROVIDES SOME SUNSHINE.
CONFIDENCE IS LOW ON THE TRACK OF THE NEXT SURFACE LOW FOR
THURSDAY AND THURSDAY NIGHT. THE 12Z GFS NOW TAKES THE LOW
DIRECTLY OVER OUR CWA THUR AFTERNOON. THAT IS THE THIRD DIFFERENT
SOLUTION OVER THE LAST 3 DAYS. THE ECMWF HAS BEEN A LITTLE MORE
CONSISTENT IN KEEPING THE LOW SOUTH OF OUR AREA...AND PULLING AN
INVERTED TROUGH ACROSS OUR CWA. THERE IS TOO MUCH UNCERTAINTY TO
MAKE MANY CHANGES TO THE GOING LOW POP FORECAST FOR THUR AND THUR
NIGHT. IT APPEARS MOST OF THE CWA WILL BE TOO WARM FOR SNOW...BUT
THE TRACK OF THE LOW WILL PLAY A MAJOR ROLE IN THE PLACEMENT OF
THE RAIN SNOW LINE.
SOME DIFFERENCES REMAIN BETWEEN THE GFS AND ECMWF FOR THE SUNDAY
SYSTEM AS WELL. THEY DO AGREE BETTER ON KEEPING THE MAIN LOW WELL
SOUTHEAST OF ILLINOIS...BUT DIFFERENCES CONTINUE WITH THE
RESULTANT WEATHER FOR OUR CWA AS THE INVERTED TROUGH PASSES. WILL
KEEP SOME LOW CHANCE POPS IN THE SE HALF OF OUR CWA SUNDAY AND
SUNDAY NIGHT FOR NOW...WITH SLIGHT CHANCES ELSEWHERE.
A GRADUAL COOL DOWN TOWARD NORMAL TEMPS WILL OCCUR THIS WEEK.
HOWEVER...WE WILL LIKELY REMAIN A LITTLE ABOVE NORMAL EVEN BY
NEXT MONDAY.
SHIMON
&&
.AVIATION...
ISSUED 1158 AM CST MON JAN 7 2008
SFC WINDS PICKING UP ENOUGH OVER THE REGION TO PULL THE LLWS OUT
OF THE TAFS. HIGH SFC WINDS AND CLOUDS FLIRTING BTWN VFR AND MVFR
AS A LOW PRESSURE SYSTEM SPINS UP AND OUT OF THE DESERT SW.
KEEPING THE TAFS IN MAINLY VFR THROUGH 24 HOURS. HAVE DROPPED CIGS
AND VSBYS FOR THE MORNING. CARRYING THUNDER FOR THIS EVENING IN
ALL LOCATIONS AS THE FRONT DRIVES THROUGH THE MOISTER WARMER AIR.
HJS
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 7, 3:04 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CST MON JAN 7 2008
ILZ027>031-036>038-040>043-047>050-081200-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
304 PM CST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS EVENING AND CONTINUE DURING THE OVERNIGHT HOURS. HEAVY RAIN IS
POSSIBLE WITH THESE STORMS...WITH RAINFALL AMOUNTS IN EXCESS OF
ONE INCH POSSIBLE BY TUESDAY AFTERNOON. THERE IS AN ISOLATED
THREAT THAT SOME OF THESE STORMS COULD BECOME SEVERE
TONIGHT...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT.
IN ADDITION...THE HEAVY RAIN ON ALREADY SATURATED GROUND MAY
RESULT IN LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AREAS.
SIGNIFICANT RISES ON CREEKS...STREAMS...AND EVEN ON MAJOR AREA
RIVERS WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE ON TUESDAY BUT THEY
SHOULD PUSH OFF TO THE EAST DURING THE DAY AS A COLD FRONT MOVES
THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING.
ILZ046-055>057-062-063-066>068-071>073-081200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-RICHLAND-VERMILION-
304 PM CST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS EVENING AND CONTINUE DURING THE OVERNIGHT HOURS. HEAVY RAIN IS
POSSIBLE WITH THESE STORMS...WITH RAINFALL AMOUNTS IN EXCESS OF
ONE INCH POSSIBLE BY TUESDAY AFTERNOON. THERE IS AN ISOLATED
THREAT THAT SOME OF THESE STORMS COULD BECOME SEVERE
TONIGHT...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT.
IN ADDITION...THE HEAVY RAIN ON ALREADY SATURATED GROUND MAY
RESULT IN LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AREAS.
SIGNIFICANT RISES ON CREEKS...STREAMS...AND EVEN ON MAJOR AREA
RIVERS WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE ON TUESDAY BUT THEY
SHOULD PUSH OFF TO THE EAST DURING THE DAY AS A COLD FRONT MOVES
THROUGH THE AREA. SOME OF THESE THUNDERSTORMS COULD BE
SEVERE...WITH WIND AND HAIL THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ044-045-051>054-061-081200-
CHAMPAIGN-CHRISTIAN-MACON-MOULTRIE-PIATT-SANGAMON-SHELBY-
304 PM CST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS EVENING AND CONTINUE DURING THE OVERNIGHT HOURS. HEAVY RAIN IS
POSSIBLE WITH THESE STORMS...WITH RAINFALL AMOUNTS IN EXCESS OF
ONE INCH POSSIBLE BY TUESDAY AFTERNOON. THERE IS A SLIGHT THREAT
THAT SOME OF THESE STORMS COULD BECOME SEVERE TONIGHT...WITH
DAMAGING WINDS AND HAIL THE PRIMARY SEVERE WEATHER THREAT. IN
ADDITION...THE HEAVY RAIN ON ALREADY SATURATED GROUND MAY RESULT
IN LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AREAS. SIGNIFICANT
RISES ON CREEKS...STREAMS...AND EVEN ON MAJOR AREA RIVERS WILL
ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE ON TUESDAY BUT THEY
SHOULD PUSH OFF TO THE EAST DURING THE DAY AS A COLD FRONT MOVES
THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING.
HJS
Event by event
7 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Schuyler
- When
- January 7, 4:00 PM CST
- Where
- Schuyler County, 0.09 mi S of Rushville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.119, -90.570
A tree was blown down on the south side of Rushville.
Hail, Fulton
- When
- January 7, 4:29 PM CST to 4:35 PM CST
- Where
- Fulton County, Duncan Mills to St David
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.330, -90.180
Hail, Tazewell
- When
- January 7, 5:11 PM CST to 5:16 PM CST
- Where
- Tazewell County, Morton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.620, -89.450
Thunderstorm Wind, Tazewell
- When
- January 7, 5:11 PM CST to 5:19 PM CST
- Where
- Tazewell County, 1.06 mi SE of Gardena to Mackinaw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.621, -89.484
Hail, Tazewell
- When
- January 7, 5:20 PM CST
- Where
- Tazewell County, 1 mi N of Hopedale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.434, -89.420
Tornado, Tazewell
- When
- January 7, 5:22 PM CST to 5:25 PM CST
- Where
- Tazewell County, 2 mi S of Mackinaw to 3.5 mi SE of Mackinaw
- Rating
- EF1
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.501, -89.350
A tornado touched down for a few minutes near Mackinaw and moved through a farmstead. The tornado destroyed a pole barn and damaged a house and a few other outbuildings. In addition, a chain link fence and a few tree limbs were blown down.
Hail, McLean
- When
- January 7, 5:30 PM CST
- Where
- McLean County, Danvers
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.530, -89.170
Hail, Scott
- When
- January 7, 5:37 PM CST
- Where
- Scott County, Manchester
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.530, -90.330
Hail, Morgan
- When
- January 7, 5:40 PM CST
- Where
- Morgan County, 3 mi SW of Murrayville
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.549, -90.290
Hail, McLean
- When
- January 7, 5:52 PM CST to 5:55 PM CST
- Where
- McLean County, Hudson to Lexington
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.600, -88.980
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, January 7 to 8, 20083 deaths · 23 injured · $39 million · EF3 · 137 events
- Tornadoes and Hail in Wisconsin, January 7, 200815 injured · $22 million · EF3 · 11 events
- Tornadoes and Hail in Illinois, January 7, 20085 injured · $4.0 million · EF3 · 11 events
- Tornadoes and Flash Flooding in Arkansas, January 7 to 8, 20084 injured · $162,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Oklahoma, January 7 to 8, 2008$136,000 · EF0 · 70 events
- Hail and Damaging Winds in Indiana, January 7, 2008$90,000 · 65 kt wind · 4 events
- Tornadoes and Hail in Missouri, January 7 to 8, 2008EF0 · 38 events
- Dense Smoke in North Carolina, January 7, 20083 injured · 1 event
- Hail and Damaging Winds in Michigan, January 7, 2008$2,000 · 1.5 in hail · 18 events
- Tornado and Hail in Illinois, January 7 to 8, 2008EF0 · 16 events
- Winter Weather in Kansas, January 7 to 8, 200815 events
- Hail and Damaging Wind in Oklahoma, January 7 to 8, 20081 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74295, 74288, 74289, 74296, 74290, 78898, 74291, 74292, 74293, 74294.